Alert archive / Tennessee / Tornado Warnings in 2017

Tornado Warning 12, NWS Memphis, TN

March 27, 2017Dyer County, Lauderdale County, Tennessee; Mississippi County, Arkansas

NWS Memphis, TN issued this tornado warning at Mar 27, 2017, 3:29 PM CDT for Dyer County, Lauderdale County, Tennessee; Mississippi County, Arkansas. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2017, 3:29 PM CDT (20:29 UTC)
Expired
Mar 27, 2017, 3:45 PM CDT
In force
16 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Mississippi County, AR, Dyer County, TN, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 59 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 3:45 PM CDTHAIL 1Luxora, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 12:08 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

766 
WFUS54 KMEG 272029
TORMEG
ARC093-TNC045-097-272115-
/O.NEW.KMEG.TO.W.0012.170327T2029Z-170327T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
329 PM CDT MON MAR 27 2017

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northeastern Mississippi County in eastern Arkansas...
  Southwestern Dyer County in western Tennessee...
  Northern Lauderdale County in western Tennessee...

* Until 415 PM CDT
    
* At 329 PM CDT, a severe thunderstorm producing a tornado was
  located near Burdette, or near Luxora, moving east at 35 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Ashport around 335 PM CDT. 
  Ripley around 405 PM CDT. 

Other locations impacted by this tornadic thunderstorm include Barr,
Hickman, Papaw Ridge, Porter Gap, Edith, Barfield, Dryhill, O'donnell
Bend, Curve and Double Bridges.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3580 8941 3577 8944 3572 8995 3589 9000
      3604 8948
TIME...MOT...LOC 2029Z 255DEG 30KT 3583 8988 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
301 
WWUS54 KMEG 272045
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
345 PM CDT MON MAR 27 2017

ARC093-TNC045-097-272055-
/O.CAN.KMEG.TO.W.0012.000000T0000Z-170327T2115Z/
Mississippi AR-Dyer TN-Lauderdale TN-
345 PM CDT MON MAR 27 2017

...THE TORNADO WARNING FOR NORTHEASTERN MISSISSIPPI...SOUTHWESTERN
DYER AND NORTHERN LAUDERDALE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and is no longer producing a tornado. Therefore, the warning
has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM CDT for
eastern Arkansas...and western Tennessee.

LAT...LON 3580 8941 3577 8944 3572 8995 3589 9000
      3604 8948
TIME...MOT...LOC 2042Z 255DEG 30KT 3586 8972 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 27, 3:17 PM CDT, 12 minutes earlier.

Area forecast discussion, Mar 27, 3:17 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
317 PM CDT Mon Mar 27 2017

.DISCUSSION...

A potent upper level low pressure system rotating over southern
Missouri this afternoon will continue to move slowly east-
southeast through tonight. A surface reflection/low over southeast
Missouri will also move east with a trailing cold front now
entering northeast Arkansas advancing southeast through the night.
The atmosphere ahead of the cold front remains strongly unstable
with SBCAPES around 2500 j/kg and LI'S around -6c. Mid level
height falls along the southern periphery of the upper low will
continue to rotate above the unstable low level airmass with
steepening mid level lapse rates in excess of 7.5 c/km. Deep layer
shear around 40 kts associated with a low and mid level jet
streak rotating around the upper low and over the area has
provided sufficient shear for storm organization. A mix of
supercell structures and short bowing line segments will continue
along and ahead of the cold front as it progresses southeast
through the remainder of the afternoon and evening. These storms
will likely be severe with damaging very large hail the primary
threat...with sizes up to 2 inches or greater, or larger than golf
ball size. Damaging winds and an isolated tornado is also
possible through this evening but should remain a secondary
threat. The severe weather threat should wane later this evening
as the instability and shear weakens.

The front should stall across portions of north Mississippi on
Tuesday as upper level ridging briefly builds over the Mid South.
Slight chances for showers and thunderstorms will be possible
Tuesday near the front as the low level airmass destabilizes.
Considering the rising mid level heights...not expecting any
severe potential on Tuesday.

Concern shifts then shifts to mid week with an additional threat
for severe storms. A large upper level trough now over California
will close off as a large upper level low pressure system and will
push towards the Mid South by Wednesday. The stalled frontal
boundary to our south will lift back north as a warm front on
Wednesday. Strengthening low level jet winds will surge into the
warm frontal boundary by Wednesday afternoon. The atmosphere
should become quite unstable with CAPE between 1000-1500 j/kg and
mid level lapse rates in excess of 7.5 c/km. Deep layer shear will
increase through the afternoon over the warm front and this
combined with enhanced instability could support a few severe
storms along the northward lifting warm front.

The large upper low will move in from the west Wednesday night
with falling mid level heights and continued unstable low level
airmass. Thunderstorms which should develop over the Arklatex
earlier in the day...some which should be severe...should
consolidate into a squall line and push east into the Mid South
late Wednesday night. A few severe storms will be possible with
this line but it should begin to weaken by sunrise. The atmosphere
should reload behind this line and destabilize on Thursday.
Additional storm should develop and with sufficient shear and
instability in place...expect more potential for severe weather as
the upper low moves over the region.

Showers and isolated thunderstorms on the back side of the upper
low should linger into Friday...but not expecting additional
severe weather during this period.

Upper level ridging should briefly build back into the area for
the first part of the weekend but additional stormy weather
conditions will return by the end of next weekend. Temperatures
should remain near or above seasonal averages through the extended
forecast period.

JLH

&&

.AVIATION...18z TAFs

VFR conditions should prevail through this evening outside of
thunderstorms, where reduced cigs/vsbys can be expected. In
addition...some storms could be severe with large hail the primary
hazard. Storms should diminish later this evening with the
potential for fog and stratus to reduce cigs/vsbys late tonight
into Tuesday morning.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 27, 3:02 AM CDT, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
302 AM CDT Mon Mar 27 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-281015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
302 AM CDT Mon Mar 27 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is an Enhanced Risk for severe thunderstorms along and east
of the Mississippi River, and a Slight Risk west to the west.

Thunderstorms will expand in coverage through midday across the
Midsouth, and reach peak intensity with daytime heating this
afternoon. Very large hail and damaging wind gusts will be
possible, particularly over the Enhanced Risk area. An isolated
short-lived tornado or two will be possible during the afternoon
over the Enhanced Risk area.

Thunderstorm coverage and intensity will decrease during the
evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe thunderstorms will be possible late Wednesday night and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today, and may be needed
on Thursday.

PWB

In the hours before

Local storm report, Mar 27, 2:14 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
214 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             NEW ALBANY              34.49N 89.02W
03/27/2017  E1.00 INCH       UNION              MS   EMERGENCY MNGR

&&

JEB
Special weather statement, Mar 27, 2:18 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
218 PM CDT MON MAR 27 2017

TNZ092-271945-
Hardin TN-
218 PM CDT MON MAR 27 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

East central Hardin County in western Tennessee...

At 218 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles north of Walnut
Grove, or 11 miles east of Savannah, moving northeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in east central Hardin County should monitor this storm
closely.

LAT...LON 3508 8805 3513 8814 3537 8802 3535 8801
      3533 8802 3530 8802 3530 8800 3529 8798
      3514 8798
TIME...MOT...LOC 1918Z 211DEG 38KT 3516 8804
Local storm report, Mar 27, 2:38 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
238 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     FLASH FLOOD      BRADFORD                36.07N 88.82W
03/27/2017                   GIBSON             TN   EMERGENCY MNGR

            BUILDING FLOODED

&&

JEB
Local storm report, Mar 27, 2:41 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
241 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             DYERSBURG               36.04N 89.38W
03/27/2017  E1.00 INCH       DYER               TN   PUBLIC

&&

JEB
Local storm report, Mar 27, 2:53 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             BOONEVILLE              34.66N 88.57W
03/27/2017  E1.00 INCH       PRENTISS           MS   LAW ENFORCEMENT

&&

JEB
Local storm report, Mar 27, 3:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             FULTON                  34.26N 88.40W
03/27/2017  E1.00 INCH       ITAWAMBA           MS   PUBLIC

&&

JEB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 4:17 AM CDTSpecial Weather StatementMEGMadison43 min
Mar 27, 4:31 AM CDTSevere Thunderstorm WarningMEGCrockett, Gibson, Haywood, Madison44 min
Mar 27, 5:08 AM CDTSpecial Weather StatementMEGGibson, Weakley52 min
Mar 27, 11:31 AM CDTSpecial Weather StatementMEGShelby44 min
Mar 27, 11:39 AM CDTSevere Thunderstorm WarningMEGFayette, Haywood, Shelby, Tipton51 min
Mar 27, 11:48 AM CDTSevere Thunderstorm WarningMEGFayette42 min
Mar 27, 12:00 PM CDTSpecial Weather StatementMEGLake15 min
Mar 27, 12:27 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman48 min
Mar 27, 12:34 PM CDTSpecial Weather StatementMEGLake41 min
Mar 27, 12:41 PM CDTSpecial Weather StatementMEGDyer, Obion49 min
Mar 27, 12:44 PM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Obion, Weakley46 min
Mar 27, 1:09 PM CDTSevere Thunderstorm WarningMEGHardeman, McNairy51 min
Mar 27, 1:17 PM CDTSpecial Weather StatementMEGGibson28 min
Mar 27, 1:22 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, Henderson, Madison38 min
Mar 27, 1:36 PM CDTTornado WarningMEGMcNairy39 min
Mar 27, 1:44 PM CDTTornado WarningMEGHardin, McNairy20 min
Mar 27, 1:47 PM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale43 min
Mar 27, 2:01 PM CDTSpecial Weather StatementMEGGibson, Weakley44 min
Mar 27, 2:10 PM CDTTornado Warning Tornado observedMEGHardin, McNairy21 min
Mar 27, 2:18 PM CDTSpecial Weather StatementMEGHardin27 min
Mar 27, 2:21 PM CDTSevere Thunderstorm WarningMEGBenton, Henry39 min
Mar 27, 2:27 PM CDTFlash Flood WarningMEGGibson, Weakley3 hr
Mar 27, 2:44 PM CDTSevere Thunderstorm WarningMEGCrockett, Haywood, Lauderdale, Tipton46 min
Mar 27, 3:05 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Weakley40 min
Mar 27, 3:05 PM CDTSevere Thunderstorm WarningMEGLauderdale40 min
Mar 27, 3:41 PM CDTSevere Thunderstorm WarningMEGCarroll, Haywood, Henderson, Madison49 min
Mar 27, 4:08 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale52 min
Mar 27, 4:13 PM CDTTornado WarningMEGChester, Henderson, Madison47 min
Mar 27, 4:16 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll44 min
Mar 27, 4:25 PM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Tipton50 min
Mar 27, 4:32 PM CDTSevere Thunderstorm WarningMEGHaywood, Madison43 min
Mar 27, 4:32 PM CDTSevere Thunderstorm WarningMEGHaywood, Madison43 min
Mar 27, 4:38 PM CDTTornado WarningMEGBenton23 min
Mar 27, 4:50 PM CDTTornado WarningMEGDecatur, Henderson40 min
Mar 27, 5:10 PM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Madison, Tipton50 min
Mar 27, 5:13 PM CDTSevere Thunderstorm WarningMEGHenderson, Madison47 min
Mar 27, 5:15 PM CDTSevere Thunderstorm WarningMEGBenton, Henry45 min
Mar 27, 5:30 PM CDTTornado WarningMEGDecatur15 min
Mar 27, 5:34 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, Henderson, Madison56 min
Mar 27, 5:46 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson44 min
Mar 27, 5:54 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy51 min
Mar 27, 5:55 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy65 min
Mar 27, 6:06 PM CDTTornado WarningMEGChester, Decatur, Hardin, Henderson, McNairy54 min
Mar 27, 6:44 PM CDTSevere Thunderstorm WarningMEGChester, Hardin, McNairy61 min
Mar 27, 2:56 AM CDTSpecial Weather StatementMEGRandolph49 min
Mar 27, 3:39 AM CDTSpecial Weather StatementMEGLawrence, Randolph51 min
Mar 27, 4:23 AM CDTSpecial Weather StatementMEGClay37 min
Mar 27, 10:06 AM CDTSpecial Weather StatementMEGLawrence39 min
Mar 27, 11:02 AM CDTSpecial Weather StatementMEGCraighead, Greene43 min
Mar 27, 11:43 AM CDTSpecial Weather StatementMEGMississippi47 min
Mar 27, 11:53 AM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett52 min
Mar 27, 2:31 PM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi44 min

Nearby

Tornado Warnings in Tennessee, 2017Tornado Warnings in Arkansas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.